Utah, 2010

High Wind in Utah, July 2, 2010

July 2, 2010 · NWS SLC · 1 event in 1 county or zone

Strong winds were recorded across northern Utah ahead of an approaching cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong winds were recorded across northern Utah ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 2, 8:56 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 8:56 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 AM MDT FRI JUL 2 2010

.SYNOPSIS...WARM SOUTHWEST FLOW WILL CONTINUE ACROSS UTAH TODAY.
MOISTURE OVER EASTERN UTAH WILL LINGER INTO TONIGHT THEN SHIFT
EAST SATURDAY. A COLD FRONT WILL CROSS NORTHERN UTAH TONIGHT THEN
STALL ON SATURDAY. THE FRONT WILL CROSS THE REST OF THE AREA
SUNDAY.

&&

.DISCUSSION...OBSERVATIONAL ANALYSIS PLACES A DRY COLD FRONTAL
BOUNDARY OVER FAR NORTHWESTERN UTAH THIS MORNING. ASSOCIATED
UPSTREAM BAROCLINIC ZONE IS TIGHTENING THROUGH CENTRAL
IDAHO...BUT FURTHER PROGRESSION OF FRONTAL BOUNDARY WILL REMAIN
DELAYED UNTIL THE SHORT WAVE CURRENTLY SPINNING THROUGH OREGON
LIFTS NORTH OF THE STATE...SURGING IT SOUTH THIS EVENING. MSAS
SURFACE PRESSURE ANALYSIS INDICATES A 10 MB SE TO NW ORIENTED
PRESSURE GRADIENT IN PLACE IN THE PREFRONTAL ENVIRONMENT. 12Z KSLC
RAOB SHOWS 30KT SOUTHWESTERLY FLOW AT 800MB. BOTTOM LINE...SOUTH
WINDS WILL INCREASE RAPIDLY ACROSS THE WESTERN VALLEYS LATE THIS
MORNING AND INTENSIFY FURTHER THIS AFTERNOON. A WIND ADVISORY
WAS ISSUED EARLIER THIS MORNING ON ACCOUNT OF THIS THREAT.
ADDITIONAL TO WINDS...BLOWING DUST IS POSSIBLE ACROSS MANY
WESTERN VALLEY AREAS DUE TO EXTREMELY DRY CONDITIONS OF THE LAST
SEVERAL DAYS.

BLENDED PWAT IMAGERY STILL INDICATES SUFFICIENT MOISTURE FOR
DIURNALLY DRIVEN CONVECTIVE DEVELOPMENT LATE THIS MORNING THROUGH
THIS EVENING OVER EASTERN UTAH. SPC MESO-ANALYSIS INDICATES
BETWEEN 30-40KT EFFECTIVE SHEAR IN THAT REGION. INSTABILITY
REMAINS MARGINAL AT BEST...BUT A FEW LOOSELY ORGANIZED STRONG
CELLS WILL BE POSSIBLE DURING PEAK HEATING IN THE VICINITY OF
NORTHERN PLATEAU/UINTA BASIN/UINTA MTNS...ORIGINATING OVER TERRAIN
BUT PASSING NORTHEAST ACROSS ADJACENT VALLEY AREAS.

WINDS AND RH ARE EXPECTED TO REACH CRITICAL LEVELS IN ALL FIRE
WEATHER ZONES WITH CRITICAL FUELS AND THE RED FLAG WARNING WAS
EXPANDED OVERNIGHT. REFER TO FIRE WEATHER DISCUSSION AND LATEST
RFW PRODUCTS FOR FURTHER INFO.

THE COLD FRONT IS STILL ON TAP TO PASS THROUGH NORTHERN UTAH THIS
EVENING BEFORE STALLING OVER NORTH CENTRAL UTAH TONIGHT. A
COOLER/MORE STABLE AIRMASS WILL SETTLE IN ACROSS THE NORTH FOR
SATURDAY WITH MOSTLY DRY CONDITIONS STATEWIDE. THAT
SAID...SOUTHERN UTAH WILL REMAIN VERY DRY WITH BREEZY
SOUTHWESTERLY FLOW IN THE PREFRONTAL ENVIRONMENT. CRITICAL FIRE
WEATHER CONDITIONS MAY ONCE AGAIN DEVELOP AND WILL BE ASSESSING
THAT THREAT DURING THIS SHIFT.

NO UPDATES MADE OR PLANNED AT THIS TIME. PREVIOUS DISCUSSION
FOLLOWS...

THE FRONT GETS PUSHED SOUTH AGAIN BY AN UPSTREAM SHORT WAVE TROF
THAT DROPS INTO THE GREAT BASIN SUN. THIS ALSO BRINGS SOME
INCREASE IN INSTABILITY WITH THE UPPER COOL POOL AND A SLIGHTLY
GREATER THREAT OF PRECIP...MAINLY SUN MORNING.

DRY STABLE WEST TO NORTHWEST FLOW IS EXPECTED MON WITH A LITTLE
DRY HIGH BASED CONVECTION TUE UNDER DEFORMATION. THE EC CONTINUES
TO BRING MOISTURE BACK NORTH INTO THE FORECAST AREA STARTING WED
WHILE THE GFS IS HAVING RUN TO RUN CONSISTENCY ISSUES ON THE
EVOLUTION OF THE WEAK FLOW OVER THE WESTERN US AFTER TUE. HAVE
LEANED HEAVILY TOWARDS THE EC IN THE 4-7 DAY PERIOD DUE TO BETTER
RUN TO RUN CONSISTENCY AND PAST PERFORMANCE.

&&

.AVIATION...STRONG AND GUSTY SOUTH WINDS WILL BE THE PRIMARY
OPERATIONAL WEATHER CONCERN AT KSLC TODAY. HAVE ISSUED AN AIRPORT
WEATHER WARNING THROUGH 6PM FOR WINDS EXCEEDING 30MPH AND WILL
LIKELY HAVE TO EXTEND THAT THROUGH EARLY THIS EVENING. SPEEDS MAY
APPROACH 45 MPH WITH GUSTS AFTER 20Z...AND A 30 PERCENT CHANCE
EXISTS FOR MINOR VISIBILITY REDUCTIONS AFTER 22Z DUE TO BLOWING DUST.

&&

.FIRE WEATHER...A TROUGH OVER THE PACIFIC NORTHWEST WILL FINALLY
MAKE PROGRESS EASTWARD IN THE NORTHERN ROCKIES BY SATURDAY WITH A
REINFORCING SECONDARY TROUGH MOVING THROUGH THE NORTHERN GREAT BASIN
ON SUNDAY. A MODERATE TO STRONG SOUTHWEST FLOW ALOFT WILL PERSIST
TODAY AHEAD OF THIS APPROACHING TROUGH AND ASSOCIATED SURFACE COLD
FRONT. THE INITIAL COLD FRONT WILL MOVE INTO NORTHWEST UTAH
TONIGHT AND INTO CENTRAL UTAH SATURDAY AFTERNOON BEFORE STALLING.
THE SECONDARY TROUGH ON SUNDAY WILL PUSH THIS FRONT INTO EXTREME
SOUTHERN UTAH BY SUNDAY EVENING. IN THE MEANTIME...AN EXTREMELY
DRY AIR MASS WILL PREVAIL OVER WESTERN UTAH TODAY ALONG WITH
STRONG AND GUSTY SOUTH WINDS. OVER EASTERN UTAH THE SOUTHERLY FLOW
REMAINS SOMEWHAT MOIST SO ISOLATED TO POSSIBLY WIDELY SCATTERED
THUNDERSTORMS OVER EXTREME EASTERN PORTIONS CONTINUES.

THE SOUTHERN HALF OF THE FORECAST AREA WILL CONTINUE TO SEE DRY
SOUTHWEST WINDS THROUGH SATURDAY SO AN EXTENSION OF THE RFWS ACROSS
SOUTHERN UTAH IS LIKELY THROUGH SATURDAY AND PERHAPS INTO SUNDAY AS
WELL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
     FOR UTZ424-440.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ422.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
     FOR UTZ420.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR
     UTZ003-005-015-016-019.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ423-439.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 5000 FEET
     FOR UTZ434.

WY...NONE.
&&

MERRILL/STRUTHWOLF/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 2, 4:55 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 AM MDT FRI JUL 2 2010

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
555 AM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS AND VERY LOW HUMIDITIES ACROSS PORTIONS OF THE
WESTERN AND SOUTHERN OUTLOOK AREA WILL RESULT IN HAZARDOUS FIRE
WEATHER CONDITIONS THROUGH THIS EVENING.

THESE SOUTH WINDS WILL BE WIDESPREAD ACROSS THE OUTLOOK AREA
TODAY AHEAD OF A PACIFIC COLD FRONT ALTHOUGH THE STRONGEST WINDS
WILL BE OVER THE WEST. WIND SENSITIVE OPERATIONS COULD BE
IMPACTED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE
MOUNTAINS AND PORTIONS OF EASTERN UTAH TODAY INTO TONIGHT. SOME OF
THESE WILL ALSO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PACIFIC TROUGH WILL CROSS THE NORTHERN ROCKIES AND NORTHERN
GREAT BASIN LATE TODAY THROUGH SATURDAY. THE ASSOCIATED COLD
FRONT WILL CROSS NORTHERN UTAH TONIGHT THEN STALL ON SATURDAY.
THE FRONT WILL MOVE SOUTH AGAIN SATURDAY NIGHT AND SUNDAY.

COOLER TEMPERATURES WILL FOLLOW THE COLD FRONT INTO THE NORTH
SATURDAY...THEN REACH CENTRAL UTAH SUNDAY. ONLY SLIGHT COOLING IS
EXPECTED ACROSS THE SOUTH.

THE FRONT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE NORTH EARLY SUNDAY AND A DRIER AIRMASS TO EASTERN UTAH.

TROPICAL MOISTURE COULD START RETURNING NORTH INTO THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK BRINGING AN INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Uinta Basin

When
July 2, 11:50 AM MST to 12:10 PM MST
Where
Western Uinta Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

The US-40 at Starvation sensor recorded a maximum wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252219.